Primitive multiple schemes


A primitive multiple scheme is a Cohen–Macaulay scheme Y such that the associated reduced scheme \(X=Y_{\mathrm{red}}\) is smooth, irreducible, and Y can be locally embedded in a smooth variety of dimension \(\dim (X)+1\). If n is the multiplicity of Y, there is a canonical filtration \(X=X_1\subset X_2\subset \cdots \subset X_n=Y\), such that \(X_i\) is a primitive multiple scheme of multiplicity i. The simplest example is the trivial primitive multiple scheme of multiplicity n associated to a line bundle L on X: it is the nth infinitesimal neighborhood of X, embedded in the line bundle \(L^*\) by the zero section. Let . The primitive multiple schemes of multiplicity n are obtained by taking an open cover \((U_i)\) of a smooth variety X and by gluing the schemes \(U_i\,{\times }\, \mathbf{Z}_n\) using automorphisms of \(U_{ij}\,{\times }\, \mathbf{Z}_n\) that leave \(U_{ij}\) invariant. This leads to the study of the sheaf of nonabelian groups of automorphisms of \(X\,{\times }\, \mathbf{Z}_n\) that leave the X invariant, and to the study of its first cohomology set. If \(n\geqslant 2\) there is an obstruction to the extension of \(X_n\) to a primitive multiple scheme of multiplicity \(n+1\), which lies in the second cohomology group \(H^2(X,E)\) of a suitable vector bundle E on X. In this paper we study these obstructions and the parametrization of primitive multiple schemes. As an example we show that if \(X={{\mathbb {P}}}_m\) with \(m\geqslant 3\), all the primitive multiple schemes are trivial. If \(X={{\mathbb {P}}}_2\), there are only two nontrivial primitive multiple schemes, of multiplicities 2 and 4, which are not quasi-projective. On the other hand, if X is a projective bundle over a curve, we show that there are infinite sequences \( X=X_1\subset X_2\subset \cdots \subset X_n\subset X_{n+1}\subset \cdots \) of nontrivial primitive multiple schemes.

This is a preview of subscription content, access via your institution.


  1. 1.

    Bangere, P., Gallego, F.J., González, M.: Deformations of hyperelliptic and generalized hyperelliptic polarized varieties (2020). arXiv:2005.00342

  2. 2.

    Bangere, P., Mukherjee, J., Raychaudhury, D.: K3 carpets on minimal rational surfaces and their smoothing (2020). arXiv:2006.16448

  3. 3.

    Bănică, C., Forster, O.: Multiplicity structures on space curves. In: Sundararaman, D. (ed.) The Lefschetz Centennial Conference, Part I. Contemporary Mathematics, vol. 58, pp. 47–64. American Mathematical Society, Providence (1986)

  4. 4.

    Bayer, D., Eisenbud, D.: Ribbons and their canonical embeddings. Trans. Amer. Math. Soc. 347(3), 719–756 (1995)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Chen, D., Kass, J.L.: Moduli of generalized line bundles on a ribbon. J. Pure Appl. Algebra 220(2), 822–844 (2016)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Drézet, J.-M.: Déformations des extensions larges de faisceaux. Pacific J. Math. 220(2), 201–297 (2005)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Drézet, J.-M.: Faisceaux cohérents sur les courbes multiples. Collect. Math. 57(2), 121–171 (2006)

    MathSciNet  MATH  Google Scholar 

  8. 8.

    Drézet, J.-M.: Paramétrisation des courbes multiples primitives. Adv. Geom. 7(4), 559–612 (2007)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Drézet, J.-M.: Faisceaux sans torsion et faisceaux quasi localement libres sur les courbes multiples primitives. Math. Nachr. 282(7), 919–952 (2009)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Drézet, J.-M.: Sur les conditions d’existence des faisceaux semi-stables sur les courbes multiples primitives. Pacific J. Math. 249(2), 291–319 (2011)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Drézet, J.-M.: Courbes multiples primitives et déformations de courbes lisses. Ann. Fac. Sci. Toulouse Math. 22(1), 133–154 (2013)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Drézet, J.-M.: Fragmented deformations of primitive multiple curves. Cent. Eur. J. Math. 11(12), 2106–2137 (2013)

    MathSciNet  MATH  Google Scholar 

  13. 13.

    Drézet, J.-M.: Reducible deformations and smoothing of primitive multiple curves. Manuscripta Math. 148(3–4), 447–469 (2015)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Drézet, J.-M.: Reachable sheaves on ribbons and deformations of moduli spaces of sheaves. Int. J. Math. 28(12), # 1750086 (2017)

  15. 15.

    Eisenbud, D., Green, M.: Clifford indices of ribbons. Trans. Amer. Math. Soc. 347(3), 757–765 (1995)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Ferrand, D.: Courbes gauches et fibrés de rang 2. C. R. Acad. Sci. Paris Sér. A-B 281(10), 345–347 (1975)

    MathSciNet  MATH  Google Scholar 

  17. 17.

    Fong, L.-Y.: Rational ribbons and deformation of hyperelliptic curves. J. Algebraic Geom. 2(2), 295–307 (1993)

    MathSciNet  MATH  Google Scholar 

  18. 18.

    Frenkel, J.: Cohomologie non abélienne et espaces fibrés. Bull. Soc. Math. France 85, 135–220 (1957)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Gallego, F.J., González, M., Purnaprajna, B.P.: Deformation of finite morphisms and smoothing of ropes. Compositio Math. 144(3), 673–688 (2008)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Gallego, F.J., González, M., Purnaprajna, B.P.: \(K3\) double structures on Enriques surfaces and their smoothings. J. Pure Appl. Algebra 212(5), 981–993 (2008)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Gallego, F.J., González, M., Purnaprajna, B.P.: An infinitesimal condition to smooth ropes. Rev. Mat. Complut. 26(1), 253–269 (2013)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Godement, R.: Topologie algébrique et théorie des faisceaux. Actualités scientifiques et industrielles, vol. 1252. Hermann, Paris (1964)

  23. 23.

    González, M.: Smoothing of ribbons over curves. J. Reine Angew. Math. 591, 201–235 (2006)

    MathSciNet  MATH  Google Scholar 

  24. 24.

    Grothendieck, A., et al.: Revêtements Étales et Groupe Fondamental. SGA1. Lecture Notes in Mathematics, vol. 224. Springer, Berlin (1971)

  25. 25.

    Hartshorne, R.: Ample vector bundles. Inst. Hautes Études Sci. Publ. Math. 29, 63–94 (1966)

    MathSciNet  MATH  Google Scholar 

  26. 26.

    Hartshorne, R.: Algebraic Geometry. Graduate Texts in Mathematics, vol. 52. Springer, Berlin (1977)

  27. 27.

    Savarese, M.: Coherent sheaves on ribbons and their moduli (2019). arXiv:1902.08510

  28. 28.

    Savarese, M.: Generalized line bundles on primitive multiple curves and their moduli (2019). arXiv:1902.09463

  29. 29.

    Savarese, M.: On the irreducible components of the compactified Jacobian of a ribbon. Comm. Algebra 47(4), 1385–1389 (2019)

    MathSciNet  Article  Google Scholar 

Download references


I am grateful to the anonymous referee for giving some useful remarks.

Author information



Corresponding author

Correspondence to Jean-Marc Drézet.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Drézet, JM. Primitive multiple schemes. European Journal of Mathematics (2021).

Download citation


  • Multiple structures
  • Obstructions
  • Sheaves of nonabelian groups

Mathematics Subject Classification

  • 14D20
  • 14B20